THYROTOXIC PERIODIC PARALYSIS PRESENTING AS PAROXYSMAL DIFFUSE HYPOKALEMIC WEAKNESS

Samantha Durbin, Harrison Gerdes, Pinky Jha, MD, MPH, Medical College of Wisconsin

Meeting: Hospital Medicine 2018; April 8-11; Orlando, Fla.

Abstract number: 563

Categories: Adult, Clinical Vignettes, Hospital Medicine 2018

Keywords: ,

Case Presentation: A 29-year-old Asian male with a one-year history of recurrent generalized muscle weakness presented to the emergency department with whole body paralysis. The patient’s symptoms began abruptly that morning, when he was unable to stand and exit a train due to lower extremity weakness, which generalized over the course of one hour. He reported a one-year history of previous episodic muscle weakness lasting several hours, which last occurred three months prior. He reported palpitations, sharp chest pain, and mild shortness of breath. Additionally, he endorsed a 20-30 lb. weight loss throughout the past year.
Upon presentation patient was tachycardic and tremulous. Physical exam was notable for a diffusely enlarged, non-tender, non-nodular thyroid, decreased muscle strength and diminished deep tendon reflexes in both lower extremities, with marked lower-extremity proximal muscle weakness and tremors, and marked truncal weakness with an inability to support a seated posture. He also had a pruritic, urticarial skin rash on his trunk and bilateral upper and lower extremities.

In the emergency department, his serum potassium was 1.9 mmol/L and magnesium level was decreased. An electrocardiogram showed sinus tachycardia. Potassium was replaced and his weakness quickly resolved after correction of electrolytes. Patient’s symptoms were suspected to be due to periodic hypokalemic paralysis. Thyroid function test showed low TSH and elevated free thyroxine (FT4). Both thyroid peroxidase (TPO) antibody level and TSH receptor antibody level were elevated. Patient was started on methimazole 20 mg twice-daily and propranolol. During this stay in the hospital he developed a pruritic skin rash consistent with acute urticaria, likely related to his autoimmune thyroid disease. Patient was started on antihistamine and his rash improved.

He was discharged home with the diagnosis of thyrotoxic periodic paralysis secondary to Graves’ disease. Patient was discharged home on methimazole and propranolol.

Discussion: Thyrotoxic periodic paralysis (TPP) is a disorder most commonly seen in Asian men aged 20-40, and is characterized by episodic hypokalemia and diffuse paralysis. The condition primarily affects the lower extremities and is secondary to thyrotoxicosis. Hypokalemia in TPP is thought to occur as a result of thyroid hormone sensitization of the Na+/K+-ATPase and an intracellular potassium shift. The history of acute weakness in the setting of these metabolic abnormalities in a young Asian male is classic for thyrotoxic periodic paralysis. Excess thyroid hormone activates beta adrenergic receptors, which subsequently activate the Na/K ATPase and causes a net intracellular potassium shift, resulting in muscle hyperpolarization and transient paralysis.

Conclusions: Treatment of TPP includes prevention of this potassium shift via nonselective beta-blockade, careful repletion of potassium, and treatment of the underlying thyroid disease. Early recognition of this disorder is crucial, to prevent rebound hyperkalemia with aggressive potassium repletion and to initiate appropriate treatment protocols.

To cite this abstract:

Durbin, S; Gerdes, H; Jha, P. THYROTOXIC PERIODIC PARALYSIS PRESENTING AS PAROXYSMAL DIFFUSE HYPOKALEMIC WEAKNESS. Abstract published at Hospital Medicine 2018; April 8-11; Orlando, Fla. Abstract 563. https://www.shmabstracts.com/abstract/thyrotoxic-periodic-paralysis-presenting-as-paroxysmal-diffuse-hypokalemic-weakness/. Accessed November 15, 2019.

« Back to Hospital Medicine 2018; April 8-11; Orlando, Fla.